Texas, 2011

Hail and Damaging Winds in Texas, May 1 to 2, 2011

May 1 to 2, 2011 · NWS FWD · 81 events in 18 counties and zones

A prolonged severe weather event began during the early morning hours of May 1st and lasted into the overnight hours of May 2nd. A cold front moved through the northern sections of the Fort Worth County Warning Area, and the initial round of severe thunderstorms occurred north of this boundary during the morning hours of the 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
5
Property damage
$471,000
Crop damage
None recorded
Events
81

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A prolonged severe weather event began during the early morning hours of May 1st and lasted into the overnight hours of May 2nd. A cold front moved through the northern sections of the Fort Worth County Warning Area, and the initial round of severe thunderstorms occurred north of this boundary during the morning hours of the 1st. These storms produced damaging winds and hail up to the size of baseballs. Additional rounds of severe storms developed north of the boundary during the afternoon and evening hours of the 1st. Little wind damage occurred from these storms but hail up to the size of golfballs were reported. The severe weather primarily affected locations north of a Mills to Ellis to Grayson County line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 30, 10:32 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 30, 10:32 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1132 PM CDT SAT APR 30 2011

.AVIATION...
FRONT NOW FROM A LAMPASAS...HILLSBORO...TERRELL...SULHPUR SPRINGS
LINE MOVING ONLY SLOWLY SOUTHEAST OVERNIGHT. LLJ AND WAA EXPECTED
TO CRANK UP BY 09Z AND AFTER BEHIND THE FRONT ACROSS MAINLY THE
DFW TERMINALS...AS FIRST LOBE OF UPPER ENERGY ROTATES THROUGH THE
PLAINS UPPER LOW. VFR CONDS WILL GO QUICKLY TO MVFR BY 07Z-09Z OR
2-4 AM CDT IN THE MORNING WITH DFW SITES INDICATING SOME SHRA/CB
MENTION AS ELEVATED/EMBEDDED CONVECTION OCCURS ABOVE THE FRONTAL
INVERSION. SOME IFR MAY BRIEFLY OCCUR AT ALL TERMINALS AROUND/SHORTLY
AFTER 12Z...BUT WILL BE MORE POSSIBLE BEHIND THE FRONT IN THE
COOLER AIR TO THE NORTH.

WILL ONLY INTRODUCE IFR CIGS FOR A FEW HRS...BUT NEXT TAF ISSUANCE
MAY NEED TO EXTEND IFR CONDS THROUGH AT LEAST 15Z OR LATER DEPENDING
ON HOW THINGS SET UP. OTHERWISE...HAVE CIGS ONLY SLOWLY RISING
INTO HIGH MVFR WITH OCCASIONAL IFR VSBYS AND MVFR CIGS THROUGHOUT
THE DAY SUNDAY...IMPROVING LATE IN THE PERIOD OR 00Z MON/7 PM SUN
EVENING AS WE GET IN BETWEEN DISTURBANCES WITH SUBSIDENCE.

WITH THIS BEING SO PROLONGED OF POTENTIAL ELEVATED THUNDER WITH
ANY ISENTROPIC LIFT/RAIN AND UNCERTAINTY ON WHERE THE CURRENT
FRONT MOVES TOO...CONFIDENCE BEYOND 12Z OR FIRST 6 HOURS IS NOT
HIGH AND WOULD EXPECT MANY AMENDMENTS/CHANGES NEXT 24-30 HRS.

05/

&&

.UPDATE...
WE ARE CANCELING THE TORNADO WATCH WITH THIS EVENING UPDATE.
EXPECT CONVECTION TO RE-INITIATE LATER TONIGHT AS LLJ STRENGTHENS
AND ISENTROPIC UPGLIDE ENCOUNTERS THE QUASI-STATIONARY FRONTAL
BOUNDARY. HAVE CUT POPS DOWN SIGNIFICANTLY THROUGH 1AM.

TOMORROW CONTINUES TO LOOK WET AND STORMY AS A HEALTHY MOIST FEED
CONTINUES AND RIPPLES OF LOW PRESSURE MOVE UP AND ALONG THE FRONTAL
BOUNDARY. EXTENDED OUTLOOKS FOR VERY HEAVY 5 DAY RAINFALL TOTALS
ALONG THE I-30 CORRIDOR FROM FORT WORTH TO LITTLE ROCK AND INTO
THE CONFLUENCE OF THE OHIO/MISSISSIPPI REMAINS VALID. 75

&&

.PREV DISCUSSION... /ISSUED 345 PM CDT SAT APR 30 2011/
A COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS NORTH TEXAS THIS
EVENING. SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO DEVELOP
LATE THIS AFTERNOON AS SURFACE HEATING HELPS TO DESTABILIZE THE
LOWER LEVELS OF THE ATMOSPHERE. THERE IS STILL SOME UNCERTAINTY ON
WHETHER THE CAP WILL COMPLETELY BREAK AND SURFACE BASED STORMS CAN
DEVELOP. SHORT RANGE GUIDANCE SUGGESTS THAT THE CAP HAS WEAKENED
SIGNIFICANTLY JUST AHEAD OF THE STALLING COLD FRONT WHICH WAS NEAR
A GAINESVILLE...FORT WORTH...TO COMANCHE LINE AT 3 PM. THE LEADING
EDGE OF THE FRONT HAS BECOME VERY WEAK DUE TO VIGOROUS MIXING ON
THE LEADING EDGE. THEREFORE...WE WILL KEEP CHANCE POPS FOR THE
LATE AFTERNOON/EARLY EVENING HOURS JUST AHEAD OF THE FRONT. SINCE
THE UPPER LEVEL SUPPORT WILL REMAIN WELL TO THE WEST NEAR THE FOUR
CORNERS REGION THIS EVENING AND CONVERGENCE ALONG THE FRONT WILL
BE WEAK...STORM DEVELOPMENT AND COVERAGE MAY BE LIMITED.
HOWEVER...IF ANY STORMS CAN DEVELOP...THERE IS ENOUGH INSTABILITY
AND SHEAR TO SUPPORT SEVERE STORMS. THE PRIMARY HAZARD WILL BE
HAIL AND DAMAGING WIND.

STORMS COVERAGE SHOULD INCREASE OVERNIGHT INTO SUNDAY AS LARGE
SCALE LIFT AS WELL AS LIFT OVER THE SURFACE BOUNDARY INCREASES.
STORMS TONIGHT/SUNDAY MORNING WILL BE ELEVATED AND WILL POSE A BIT
LESS OF A SEVERE WEATHER THREAT BUT STILL MAY CONTAIN SOME HAIL
AND STRONG WINDS. THE COLD FRONT WILL REMAIN STALLED OVER THE
REGION SUNDAY WITH WIDESPREAD RAIN AND THUNDERSTORMS ALONG AND
NORTH OF IT. THERE WILL BE A THREAT OF SEVERE STORMS SUNDAY
...WITH THE BEST CHANCES ALONG AND JUST AHEAD OF THE BOUNDARY OVER
THE SOUTHEAST COUNTIES OF NORTH TEXAS.

THE WEATHER PATTERN WILL REMAIN UNSETTLED SUNDAY NIGHT THROUGH
MONDAY NIGHT AS THE UPPER LEVEL TROUGH MOVES EAST AND LOW LEVEL
MOISTURE IS LIFTED OVER THE COOL AIR AT THE SURFACE. WE EXPECT
AREAS OF RAIN AND THUNDERSTORMS OVER MUCH OF THE REGION SUNDAY
NIGHT THROUGH MONDAY NIGHT WITH MUCH LESS OF A THREAT OF SEVERE
WEATHER. SOME LOCALLY HEAVY RAINFALL IS LIKELY WITH THIS EVENT BUT
DUE TO THE RECENT RAINFALL DEFICIT...THE EXPECTED QPF AND DURATION
OF THE EVENT...WE DO NOT FEEL A FLASH FLOOD WATCH IS WARRANTED AT
THIS TIME. WE WILL HAVE TO WATCH THE EVOLUTION OF THE SYSTEM OVER
THE NEXT 24 HOURS SINCE SOME AREAS COULD RECEIVE RAINFALL TOTALS
THROUGH TUESDAY MORNING BETWEEN 2 AND 3 INCHES. THE RAINFALL
SHOULD COME TO AN END TUESDAY AS THE UPPER SYSTEM EXITS THE REGION
AND MUCH DRIER AND MORE STABLE AIR MOVES IN BEHIND IT.

TUESDAY NIGHT THROUGH SATURDAY SHOULD BE QUIET OVERALL WITH DRY
WEST TO NORTHWEST FLOW ALOFT AND SLOWLY RETURNING LOW LEVEL
MOISTURE. THERE ARE NO STRONG SIGNALS FOR SHOWERS AND
THUNDERSTORMS IN THE EXTENDED PORTION OF THE FORECAST SO WILL
REMOVE ANY MENTION OF POPS THE LATTER HALF OF THE WEEK.  79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  63  68  47  55  43 /  60  90  50  70  50
WACO, TX              71  76  48  57  42 /  30  70  60  60  50
PARIS, TX             61  66  48  54  43 /  60  90  60  70  50
DENTON, TX            58  61  46  57  39 /  60  90  50  70  40
MCKINNEY, TX          61  66  45  56  38 /  60  90  60  70  50
DALLAS, TX            66  70  47  55  44 /  60  90  60  70  50
TERRELL, TX           67  72  49  56  42 /  50  80  60  70  50
CORSICANA, TX         70  78  50  56  45 /  40  70  60  60  50
TEMPLE, TX            72  79  48  56  41 /  30  60  60  60  50
MINERAL WELLS, TX     59  60  43  53  38 /  60  70  40  70  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/75
Hazardous weather outlook, Apr 30, 8:07 PM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
907 PM CDT SAT APR 30 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-020215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
907 PM CDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
THUNDERSTORMS WILL BECOME MORE LIKELY AFTER MIDNIGHT. SOME STORMS
COULD BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH WILL BE THE MAIN SEVERE THREATS. A FEW ISOLATED TORNADOES ARE
ALSO POSSIBLE...ESPECIALLY OVER NORTHEASTERN PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORM CHANCES WILL CONTINUE SUNDAY AND MONDAY. SOME STORMS
COULD AGAIN BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES. PERIODS OF HEAVY RAIN COULD ALSO OCCUR BOTH
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED BEGINNING IN EASTERN
NORTH TEXAS THIS EVENING.

In the hours before

Local storm report, Apr 30, 7:38 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
838 PM CDT SAT APR 30 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             KLONDIKE                33.33N  95.77W
04/30/2011  E1.00 INCH       DELTA              TX   LAW ENFORCEMENT

            QUARTER SIZED HAIL NEAR KLONDIKE
Local storm report, Apr 30, 7:43 PM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
843 PM CDT SAT APR 30 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             MESQUITE                32.77N  96.60W
04/30/2011  M1.50 INCH       DALLAS             TX   TRAINED SPOTTER

            HALF DOLLAR HAIL IN MESQUITE (2 MILES SW OF MESQUITE
            AIRPORT)
Special weather statement, May 1, 12:32 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
132 AM CDT SUN MAY 1 2011

TXZ115-116-129-010700-
PALO PINTO TX-STEPHENS TX-EASTLAND TX-
132 AM CDT SUN MAY 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN EASTLAND COUNTY
  SOUTHWESTERN PALO PINTO COUNTY
  SOUTHERN STEPHENS COUNTY

AT 133 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTH OF CISCO...MOVING EAST AT 35 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE RANGER...GUNSIGHT AND
NECESSITY.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3261 9900 3287 9844 3251 9844 3251 9847
      3239 9847 3243 9898
TIME...MOT...LOC 0633Z 264DEG 32KT 3253 9887

The radar

The Dyess AFB radar (KDYX), 56 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

64 hail, 14 thunderstorm wind, 2 lightning, 1 heavy rain. Local standard time, as filed.

Hail, Stephens

When
May 1, 1:01 AM CST
Where
Stephens County, 3 mi SSE of La Casa
Measured
1.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.560, -98.660

Thunderstorm Wind, Palo Pinto

When
May 1, 1:20 AM CST
Where
Palo Pinto County, 1.5 mi N of Strawn
Measured
59 kt (68 mph) measured gust
Reported by
Other Federal Agency
Coordinates
32.572, -98.500

A 68 MPH wind gust was measured 1.5 miles north of Strawn.

Hail, Palo Pinto

When
May 1, 1:32 AM CST
Where
Palo Pinto County, 0.69 mi N of Gordon
Measured
2.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.560, -98.370

Hail, Palo Pinto

When
May 1, 1:39 AM CST
Where
Palo Pinto County, 2.71 mi SE of Santo
Measured
2.5 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
32.570, -98.190

Hail, Hood

When
May 1, 1:56 AM CST
Where
Hood County, Lipan
Measured
1.75 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
32.520, -98.050

Hail, Hood

When
May 1, 2:02 AM CST
Where
Hood County, 3.76 mi ENE of Lipan
Measured
2 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.540, -97.990

Thunderstorm Wind, Hood

When
May 1, 2:20 AM CST
Where
Hood County, 1.81 mi NE of Granbury
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.470, -97.780

Winds were estimated to be 60 MPH northeast of Granbury.

Thunderstorm Wind, Young

When
May 1, 2:30 AM CST
Where
Young County, Olney
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
33.370, -98.770

Two local businesses were damaged, homes suffered minor damage, and numerous trees were uprooted around Olney.

Hail, Hood

When
May 1, 2:39 AM CST
Where
Hood County, Cresson
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.530, -97.630

Hail, Tarrant

When
May 1, 2:50 AM CST
Where
Tarrant County, 3 mi SSW of Wheatland
Measured
1 in hail
Reported by
Public
Coordinates
32.580, -97.540

Quarter sized hail was reported 9 miles south-southeast of Aledo in Tarrant County.

Hail, Johnson

When
May 1, 2:55 AM CST
Where
Johnson County, Burleson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.530, -97.320

Hail, Tarrant

When
May 1, 2:55 AM CST
Where
Tarrant County, 4.25 mi NW of Birds
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.567, -97.429

Penny sized hail was reported an FM 1187 and FM 1902, west of Crowley.

Thunderstorm Wind, Johnson

When
May 1, 2:55 AM CST
Where
Johnson County, Burleson
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.530, -97.320

Winds were estimated to be 65 MPH in Burleson.

Hail, Johnson

When
May 1, 3:00 AM CST
Where
Johnson County, 2.87 mi WNW of Joshua
Measured
1 in hail
Reported by
Public
Coordinates
32.492, -97.421

Quarter sized hail fell at the intersection of Farm-to-Market Road 1902 and County Road 920.

Hail, Tarrant

When
May 1, 3:01 AM CST
Where
Tarrant County, 0.9 mi SE of Crowley
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.570, -97.310

Hail, Ellis

When
May 1, 3:40 AM CST
Where
Ellis County, 1.75 mi E of Midlothian
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.480, -96.950

Hail, Wise

When
May 1, 3:43 AM CST
Where
Wise County, 8 mi WNW of Alvord
Measured
1.25 in hail
Reported by
Public
Coordinates
33.414, -97.808

Half dollar sized hail was reported 8 miles north-northwest of Alvord.

Thunderstorm Wind, Wise

When
May 1, 3:43 AM CST
Where
Wise County, 0.9 mi NE of Park Spgs
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
33.410, -97.810

Thunderstorm winds were estimated to be near 65 MPH approximately 8 miles west-northwest of Alvord.

Hail, Ellis

When
May 1, 3:45 AM CST
Where
Ellis County, Ovilla
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.530, -96.880

Hail, Dallas

When
May 1, 3:50 AM CST
Where
Dallas County, Desoto
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.580, -96.850

Thunderstorm Wind, Wise

When
May 1, 3:50 AM CST
Where
Wise County, 1.8 mi NW of Alvord
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.390, -97.700

A large oak tree was blown down and a cedar post was driven into the attic of a house just northwest of Alvord.

Hail, Ellis

When
May 1, 4:00 AM CST
Where
Ellis County, 1.58 mi WNW of Red Oak
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.533, -96.823

Quarter sized hail fell near the intersection of Interstate 35 and Ovilla Road.

Hail, Ellis

When
May 1, 4:07 AM CST
Where
Ellis County, Ferris
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.530, -96.670

Hail, Montague

When
May 1, 4:40 AM CST
Where
Montague County, 2.76 mi S of Ringgold
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.780, -97.950

Hail, Montague

When
May 1, 5:01 AM CST
Where
Montague County, 4.02 mi E of Nocona
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.780, -97.660

Thunderstorm Wind, Grayson

When
May 1, 5:12 AM CST
Where
Grayson County, 3 mi SW of Pottsboro
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.719, -96.707

Winds were estimated to be near 60 MPH 3 miles southwest of Pottsboro.

Thunderstorm Wind, Grayson

When
May 1, 5:18 AM CST
Where
Grayson County, Sherman Denison Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
33.720, -96.670

The automated weather station at North Texas Regional Airport (KGYI) measured a 60 MPH wind gust.

Thunderstorm Wind, Grayson

When
May 1, 5:19 AM CST
Where
Grayson County, Sherman Denison Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
33.720, -96.670

Two hangars at North Texas Regional Airport (KGYI) sustained minor damage to the walls and doors, a 30,000 square foot warehouse lost much of its roof, and a small storage building and restaurant suffered roof damage on the airport grounds. Two trailers were flipped on their sides, and numerous large trees and power lines were toppled. At least one power pole was leaning.

Thunderstorm Wind, Grayson

When
May 1, 5:25 AM CST
Where
Grayson County, 2 mi WNW of Denison
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
33.759, -96.583

The 95-foot steeple of the Parkside Baptist Church was knocked over due to high winds. Other parts of the roof were also damaged.

Thunderstorm Wind, Grayson

When
May 1, 5:25 AM CST
Where
Grayson County, 0.69 mi N of Denison
Measured
56 kt (64 mph) measured gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
33.760, -96.550

A 65 MPH wind gust was measured in northern Denison. Throughout the city, numerous trees were uprooted, large limbs were knocked down, damage occurred to outbuildings, and minor damage to local businesses was reported. The awning of a gas station at Highway 75 and FM 120 was torn off.

Lightning, Wise

When
May 1, 5:30 AM CST
Where
Wise County, Bridgeport
Property damage
$100,000
Reported by
Newspaper
Coordinates
33.220, -97.770

Lightning struck six tank batteries near an injection well in Bridgeport igniting a massive oil fire.

Hail, Grayson

When
May 1, 6:35 AM CST
Where
Grayson County, 1.38 mi S of Collinsville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.550, -96.920

Thunderstorm Wind, Palo Pinto

When
May 1, 7:03 AM CST
Where
Palo Pinto County, 1.16 mi W of Gordon
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
32.550, -98.390

A 60 MPH wind gust was estimated west of Gordon.

Hail, Palo Pinto

When
May 1, 7:15 AM CST
Where
Palo Pinto County, Lone Camp
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.700, -98.270

Hail, Palo Pinto

When
May 1, 7:30 AM CST
Where
Palo Pinto County, 4.12 mi S of Brazos
Measured
1.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.611, -98.113

Golfball sized hail fell at the intersection of Highway 281 and Interstate 20 south of Mineral Wells.

Hail, Parker

When
May 1, 7:51 AM CST
Where
Parker County, 4.22 mi S of Weatherford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.709, -97.794

Thunderstorm Wind, Tarrant

When
May 1, 8:05 AM CST
Where
Tarrant County, 2 mi SW of Benbrook
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.660, -97.474

A 65 MPH wind gust was estimated 2 miles southwest of Benbrook.

Thunderstorm Wind, Tarrant

When
May 1, 8:16 AM CST
Where
Tarrant County, Benbrook
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.680, -97.450

A 60 MPH wind gust was estimated in Benbrook.

Hail, Tarrant

When
May 1, 8:30 AM CST
Where
Tarrant County, 1.8 mi NW of (Ftw)meacham Arpt Ft
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.840, -97.370

Penny sized hail was reported 2 miles south of Saginaw.

Hail, Tarrant

When
May 1, 8:32 AM CST
Where
Tarrant County, 1.95 mi SSW of Keller Alta Vista Ar
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.873, -97.290

Penny sized hail fell at the intersection of Beach Street and Basswood Blvd.

Hail, Parker

When
May 1, 8:37 AM CST
Where
Parker County, 1 mi N of Springtown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.984, -97.680

Hail, Denton

When
May 1, 9:32 AM CST
Where
Denton County, 3 mi W of Ponder
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.180, -97.352

Hail, Denton

When
May 1, 9:44 AM CST
Where
Denton County, Denton Muni Arpt
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.200, -97.200

Hail, Denton

When
May 1, 9:45 AM CST
Where
Denton County, Denton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.220, -97.150

Hail, Denton

When
May 1, 9:45 AM CST
Where
Denton County, 0.69 mi S of Denton
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.210, -97.150

Hail, Denton

When
May 1, 9:53 AM CST
Where
Denton County, 1.63 mi SW of Mingo
Measured
1.25 in hail
Reported by
Public
Coordinates
33.233, -97.090

Half-dollar sized hail fell at the intersection of Highway 380 and Highway 288.

Hail, Denton

When
May 1, 10:02 AM CST
Where
Denton County, Aubrey
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.300, -96.980

Hail, Grayson

When
May 1, 11:02 AM CST
Where
Grayson County, Whitesboro
Measured
1.5 in hail
Reported by
Public
Coordinates
33.650, -96.920

Quarter to half dollar sized hail was reported in Whitesboro.

Hail, Grayson

When
May 1, 11:16 AM CST
Where
Grayson County, 0.9 mi NE of Fink
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.810, -96.670

Hail, Comanche

When
May 1, 2:40 PM CST
Where
Comanche County, De Leon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.120, -98.550

Hail, Parker

When
May 1, 4:15 PM CST
Where
Parker County, 6.22 mi S of Weatherford
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
32.680, -97.800

Hail, Parker

When
May 1, 4:45 PM CST
Where
Parker County, Weatherford
Measured
1 in hail
Reported by
Public
Coordinates
32.770, -97.800

Hail, Tarrant

When
May 1, 4:55 PM CST
Where
Tarrant County, 1 mi E of Haslet
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.970, -97.333

Hail, Tarrant

When
May 1, 5:15 PM CST
Where
Tarrant County, Azle
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.900, -97.530

Hail, Denton

When
May 1, 5:25 PM CST
Where
Denton County, Denton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.220, -97.150

Hail, Denton

When
May 1, 5:45 PM CST
Where
Denton County, 1.73 mi WNW of Argyle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.132, -97.207

Nickel sized hail fell at the intersection of Crawford Road and Interstate 35W.

Hail, Denton

When
May 1, 5:48 PM CST
Where
Denton County, Argyle
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.120, -97.180

Heavy Rain, Tarrant

When
May 1, 7:45 PM CST
Where
Tarrant County, 0.95 mi SSW of Ft Worth
Deaths
0 direct, 1 indirect
Injuries
0 direct, 5 indirect
Property damage
$8,000
Reported by
Newspaper
Coordinates
32.737, -97.356

A truck carrying eight people hit standing water on the eastbound lanes of I-30 and lost control. The vehicle flipped over the guardrail and traveled another 200 feet before stopping. A 20 year old male passenger was killed and 5 others were transported to the hospital.

Hail, Denton

When
May 1, 9:00 PM CST
Where
Denton County, 0.9 mi NW of Carney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.090, -96.890

Hail, Denton

When
May 1, 9:00 PM CST
Where
Denton County, 5.64 mi NNE of Carney
Measured
1 in hail
Reported by
Public
Coordinates
33.150, -96.830

Quarter sized hail fell in Frisco.

Hail, Collin

When
May 1, 10:03 PM CST
Where
Collin County, 1.16 mi W of Plano
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.020, -96.740

Hail, Collin

When
May 1, 10:05 PM CST
Where
Collin County, Plano
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.020, -96.720

Hail, Hood

When
May 1, 10:13 PM CST
Where
Hood County, 3.61 mi SSE of Lake Granbury South
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.353, -97.674

Hail, Johnson

When
May 1, 10:58 PM CST
Where
Johnson County, Burleson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.530, -97.320

Hail, Eastland

When
May 1, 11:08 PM CST
Where
Eastland County, Cisco
Measured
1.75 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.380, -98.970

Hail, Tarrant

When
May 1, 11:15 PM CST
Where
Tarrant County, 1.68 mi SSE of Tate Spgs
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.658, -97.167

Quarter sized hail was reported near Park Springs Road and Green Oaks Blvd in Arlington. Quarter sized hail was also reported near FM 157 and Sublett Road in Arlington.

Hail, Tarrant

When
May 1, 11:23 PM CST
Where
Tarrant County, 1.49 mi NW of Webb
Measured
1.75 in hail
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.645, -97.088

Golfball sized hail was reported near Arlington Municipal Airport.

Hail, Tarrant

When
May 1, 11:25 PM CST
Where
Tarrant County, Arlington
Measured
1.25 in hail
Reported by
Public
Coordinates
32.730, -97.120

Hail, Erath

When
May 1, 11:25 PM CST
Where
Erath County, 1.17 mi W of Lingleville
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
32.250, -98.390

Hail, Dallas

When
May 1, 11:30 PM CST
Where
Dallas County, Grand Prairie
Measured
2 in hail
Property damage
$15,000
Reported by
Public
Coordinates
32.750, -96.980

Hail, Dallas

When
May 1, 11:40 PM CST
Where
Dallas County, Grand Prairie
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
32.750, -96.980

Hail, Dallas

When
May 2, 12:00 AM CST
Where
Dallas County, 0.9 mi SE of Addison
Measured
1.75 in hail
Reported by
Public
Coordinates
32.940, -96.810

Hail, Dallas

When
May 2, 12:04 AM CST
Where
Dallas County, 2.35 mi NNW of Reinhardt
Measured
1.25 in hail
Reported by
Public
Coordinates
32.849, -96.702

Half dollar sized hail fell in the Lake Highlands community.

Hail, Collin

When
May 2, 12:18 AM CST
Where
Collin County, Wylie
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.020, -96.550

Hail, Tarrant

When
May 2, 12:22 AM CST
Where
Tarrant County, 0.69 mi N of Benbrook
Measured
1.75 in hail
Property damage
$7,000
Reported by
NWS Employee
Coordinates
32.690, -97.450

Hail, Tarrant

When
May 2, 12:31 AM CST
Where
Tarrant County, 2.15 mi SSE of River Oaks
Measured
1.5 in hail
Reported by
Public
Coordinates
32.750, -97.390

Hail, Erath

When
May 2, 12:48 AM CST
Where
Erath County, Dublin
Measured
1.75 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.080, -98.330

Hail, Mills

When
May 2, 1:01 AM CST
Where
Mills County, Democrat
Measured
1.75 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.680, -98.670

Hail, Denton

When
May 2, 1:15 AM CST
Where
Denton County, 0.9 mi NE of Carney
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.090, -96.870

Hail, Collin

When
May 2, 1:20 AM CST
Where
Collin County, 1.04 mi E of Frisco
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
33.152, -96.812

The COOP observer in Frisco reported penny sized hail.

Lightning, Denton

When
May 2, 5:02 AM CST
Where
Denton County, 2.4 mi ENE of Little Elm
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
33.164, -96.932

Lightning struck a church in Little Elm and caused a fire in the attic. The attic was damaged and the interior of the building sustained water damage.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Tarrant2011-05-0120MaleVehicle/Towed TrailerIndirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310844, 310845, 310846, 310847, 310848, 310849, 310850, 310856, 310858, 310859, 310860, 310862, 310863, 311187, 311179, 311180, 311181, 311182, 311183, 311184, 311185, 312522, 311186, 311188, 311192, 311193, 311195, 311196, 311197, 311199, 312022, 311200, 311433, 311434, 311436, 311438, 311439, 311440, 311441, 311442, and more.